[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 4, 1977

Treatment of Gilles de la Tourette Syndrome

Author Affiliations

Payne Whitney Psychiatric Clinic The New York Hospital-Cornell Medical Center New York

JAMA. 1977;238(1):29. doi:10.1001/jama.1977.03280010029012
Abstract

To the Editor.—  Based on study of and experience with more than 450 patients and treatment of more than 250 patients with Gilles de la Tourette syndrome,1 we have identified a group of patients who can be successfully treated only if the dosage of haloperidol is titrated very slowly, perhaps in increments of 0.25 mg/day every three weeks. This slow treatment method grew out of several observations during our treatment of patients. Some patients elected to or found it necessary to discontinue administration of the medicine because of side effects. Tic symptoms usually return and side effects usually disappear four days after stopping administration of the medicine. In some patients the tic symptoms did not fully reappear after discontinuing treatment with haloperidol for at least three weeks, and side effects from the medicine persisted for three weeks.These clinical observations suggest the hypothesis that patients who discontinue treatment with

×